Montana, 2008

Flood in Montana, May 24 to 29, 2008

May 24 to 29, 2008 · NWS BYZ · 1 event in 1 county or zone

The Little Powder River experienced rapid rises just south of the Montana state line near Weston, Wyoming on May 24th and continued to run high through May 28th. The river rose rapidly in Biddle and was at bankfull, and at times, slightly above bankfull.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The Little Powder River experienced rapid rises just south of the Montana state line near Weston, Wyoming on May 24th and continued to run high through May 28th. The river rose rapidly in Biddle and was at bankfull, and at times, slightly above bankfull. This was a result of heavy rain upstream over Northeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 24, 2:44 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, May 24, 2:44 AM MST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
344 AM MDT SAT MAY 24 2008

.SHORT TERM...VALID FOR TDY AND SUN...

ANOTHER ACTIVE DAY FOR THE FORECAST AREA TODAY AS AMAZING STRING
OF WET WEATHER CONTINUES. DEEP UPPER TROUGH OVER THE WESTERN
UNITED STATES EXPANDING A BIT EASTWARD. STRONG SHORTWAVE ENERGY
HOUSED IN THE TROUGH HAS MADE THE TURN NORTH OVER SOUTHEAST
WYOMING. SHOWERS AND THUNDERSTORMS SURROUNDING THIS POTENT WAVE
OVER CENTRAL WYOMING ON THE WRAP AROUND SIDE...AND WESTERN SOUTH
DAKOTA ON THE WARM AIR ADVECTION SIDE. PRECIPITATION ALREADY
FILLING IN TO THE EAST WITH LIGHT RAIN REPORTED AT BAKER AND
MILES CITY...AND AN AREA OF SHOWERS FILLING IN OVER TREASURE AND
BIG HORN COUNTIES. MODELS NOT IN GREAT AGREEMENT ON HOW THE
SHORTWAVE TO THE SOUTH WILL IMPACT THE AREA IN SPECIFICS...BUT
THE GENERALITIES OF ANOTHER WET FORECAST WAS CONSISTENT. THE WRF
LOOKS TO BE HANDLING THE LOCATION OF THE UPPER WAVE BETTER...AND
PLACES QPF FIELDS MORE CONSISTENT WITH CURRENT TRENDS...ALTHOUGH
NOT PERFECT. THE WRF WAS HAVE A HARD TIME WITH THE WRAP AROUND
VORT COMMA OVER CENTRAL WYOMING...BUT CERTAINLY SHOWS SIGNS OF
PICKING UP ON IT IN FOR LATE THIS MORNING. THE GFS LOOKS TO BE
SUFFERING FOR CONVECTIVE FEEDBACK ISSUES ON HOW IT PLACES LIFT
OVER WYOMING...AND WAS TOO FAR EAST WITH BATCH OF SHOWERS NEAR
CASPER. WILL LEAN TOWARD THE WRF FOR THIS FORECAST PACKAGE.

HAVE BUMPED POPS A LITTLE HIGHER OVER CENTRAL AND WESTERN ZONES
BASED ON RADAR TRENDS AND SATELLITE IMAGERY. SOUNDING LOOKS
SIMILAR TO YESTERDAY WITH TALL AND SKINNY CAPE FOR THE
POSSIBILITY OF ISOLATED THUNDERSTORMS. PRECIPITABLE WATER AMOUNTS
NEAR AN INCH WOULD AGAIN ADVERTISE THE POTENTIAL FOR HEAVY RAIN.
MODEL QPF AMOUNTS WERE QUITE IMPRESSIVE WITH TOTALS NEAR AN INCH
OVER CENTRAL ZONES. THIS SEEMS REASONABLE GIVEN THE RAIN AMOUNTS
OF FRIDAY. BUMPED QPF TOTALS UP. THE UPPER LOW WAS PROGGED TO
MOVE INTO NORTHEAST WYOMING TONIGHT WITH WRAP AROUND
PRECIPITATION AFFECTING THE AREA. RAISED POPS A BIT MORE. SOME
MID LEVEL DOWNSLOPE FLOW WILL BE GETTING INVOLVED...SO KEPT POPS
BELOW LIKELY LEVELS. CYCLONIC FLOW AND A MOIST AIRMASS SHOULD
ALLOW FOR SHOWERS TO DEVELOP DESPITE DOWNSLOPE FLOW DEVELOPING.

MAINTAINED THE POP SET FOR SUNDAY AS THE UPPER LOW WILL BE PLACED
OVER NORTHEAST WYOMING. THIS WILL PRODUCE CYCLONIC FLOW...BUT AS
WITH SATURDAY NIGHT...A DOWNSLOPE FLOW AS WELL. A COLD FRONT WILL
SURGE THROUGH THE AREA FOR SOME FRONTOGENESIS FORCING. THIS COLD
FRONT WILL KEEP TEMPERATURES WELL BELOW SEASONAL AVERAGES
ALTHOUGH WITH SOME SUNSHINE...SHOULD BE ABLE TO REACH THE MID
60S. DID LOWER HIGH TEMPERATURES THOUGH WITH 850MB READINGS
HOVERING AROUND 10C. MAY NEED TO LOWER FURTHER IN FUTURE FORECAST
PACKAGES...BUT AM BANKING ON STRONG LATE MAY SUNSHINE WARMING
THINGS UP.

AS FAR AS HYDRO...WILL KEEP THE FLOOD WATCH IN PLACE. AREA
STREAMS AND CREEKS REMAIN HIGH AND ADDITIONAL RAINFALL WILL
MAINTAIN THE HIGH LEVELS. ONE ADDITIONAL AREA OF CONCERN WAS THE
POWDER RIVER AS REPORTS WERE OF IT RUNNING HIGH. SOME DATA
LOCATIONS HAVE INDICATED RISES OF 2 TO 3 FEET OVER THE LAST
COUPLE OF DAYS. HAVE DECIDED TO INCLUDE POWDER RIVER COUNTY IN
THE FLOOD MIX AS CONVECTION MOVING IN THERE AND THE POWDER
ALREADY RUNNING HIGH. REST OF OTHER FLOODING HIGHLIGHTS LOOK IN
GOOD SHAPE. HUMPHREY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

EXTENDED MODELS STILL IN PRETTY GOOD AGREEMENT AND THUS HAVE MADE
ONLY MINOR CHANGES. ANOTHER TROUGH OVER THE CALIFORNIA AND NEVADA
AREA WILL EJECT SEVERAL SHORTWAVES OVER THE FORECAST AREA ON
MONDAY. KEPT POPS MAINLY IN THE HIGH CHANCE AREA WITH LIKELIES
OVER THE MOUNTAINS. MAIN TROUGH PROGGED TO MOVE OVER THE AREA
SOMETIME ON TUESDAY AND HAVE SIMILAR POPS TO MONDAY. LOOKS LIKE
THE BEST CHANCES FOR PRECIP WILL BE OVER THE WESTERN AND SOUTHERN
ZONES AT THIS TIME. TEMPERATURES STILL LOOK TO BE ON THE COOL
SIDE DURING THIS PERIOD AS SOME COOLER AIR GETS DRAWN INTO THE
AREA. RIDGING BUILDS IN FOR WEDNESDAY WITH DRIER CONDITIONS AND
WARMER TEMPERATURES. SOUTHWEST FLOW SETS UP OVER THE AREA AGAIN
ON THURSDAY AND FRIDAY WITH SOME MORE ENERGY EJECTING OUT OVER
THE AREA. WILL CONTINUE THE LOW POPS AT THIS TIME. THE WARMER
TEMPERATURES ALSO LOOK TO HOLD ON DURING THIS PERIOD. SOLUM

&&

.AVIATION...

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA FOR MUCH OF THE DAY AGAIN. MVFR AND IFR
CONDITIONS CAN BE EXPECTED WITH THE PRECIPITATION AND LOW
CEILINGS. THE PRECIPITATION WILL SLOWLY BEGIN TO DISSIPATE ACROSS
THE AREA BY TONIGHT. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 054 046/064 042/057 041/061 045/074 051/075 051/074
    8/T 54/T    45/T    54/T    20/B    02/T    22/T
LVM 057 043/060 040/054 037/059 039/070 043/070 044/070
    6/T 46/T    55/T    54/T    22/T    02/T    22/T
HDN 058 047/067 046/061 044/063 046/075 050/077 050/076
    9/T 54/T    45/T    54/T    20/B    02/T    22/T
MLS 057 047/065 044/061 042/062 045/073 052/077 052/075
    +/T 64/T    33/T    34/T    20/B    02/T    22/T
4BQ 059 046/068 045/061 045/062 044/073 050/077 050/076
    +/T 52/T    24/T    54/T    20/B    02/T    22/T
BHK 059 047/065 043/059 041/062 045/071 051/075 050/074
    +/T 53/T    22/T    23/T    20/B    02/T    22/T
SHR 058 043/064 044/057 042/060 042/071 045/073 045/073
    8/T 44/T    45/T    54/T    20/B    02/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONES
      28-34>36-38>42-56-57-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 24, 5:16 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
616 AM MDT SAT MAY 24 2008

MTZ028>042-056>058-063>068-WYZ098-099-251300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
616 AM MDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A SLOW MOVING STORM SYSTEM WILL CONTINUE TO BRING SIGNIFICANT
PRECIPITATION TO THE AREA. RAINFALL AMOUNTS OF 2 TO 4 INCHES
SINCE WEDNESDAY HAVE ALREADY CAUSED RIVERS AND STREAMS TO RUN
HIGH...WITH SOME FLOODING OBSERVED ALONG LITTLE GOOSE AND PINEY
CREEKS IN SHERIDAN COUNTY. RAINFALL TODAY WILL BE HEAVY AT TIMES
AND ADDITIONAL RISES ON RIVERS AND STREAMS COULD OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PRECIPITATION WILL BECOME MORE SCATTERED ON SUNDAY. THE HEAVIER
PRECIPITATION SHOULD SHIFT NORTH AND EAST OF THE AREA. THE RECENT
RAINFALL AND MOUNTAIN SNOW MELT WILL KEEP AREA RIVERS AND STREAMS
RUNNING HIGH THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Powder River

When
May 24, 8:00 AM MST to May 29, 12:00 PM MST
Where
Powder River County, Biddle to Belle Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
45.100, -105.350

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99607.